Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 95, NWS Springfield, MO

August 30, 20155 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 30, 2015, 7:46 AM CDT for 5 counties in Missouri. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2015, 7:46 AM CDT (12:46 UTC)
Expired
Aug 30, 2015, 12:45 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Ozark County, MO, Taney County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:00 AM CDTFLASH FLOODAva, MOSEVERAL LOW WATER CROSSINGS WERE FLOODED ACROSS THE WESTERN PORTION OF DOUGLAS COUNTY.
Aug 30, 8:30 AM CDTFLASH FLOOD2 Sse Bradleyville, MOA FARMER LOST 20 COWS AND 2 LARGE FARMING TRACTORS WERE WASHED AWAY WITH THE FLOOD WATER FROM BRUSHY CREEK. AT LEAST ONE HOME WAS FLOODED OUT AS WELL.
Aug 30, 9:00 AM CDTFLASH FLOOD3 Wnw Ava, MOCOWSKIN CREEK OVER STATE HIGHWAY Y NEAR COUNTY ROAD 519
Aug 30, 9:05 AM CDTFLASH FLOODBradleyville, MOHIGHWAY 125 IS CLOSED NEAR BRADLEYVILLE. THE BRIDGE AND ROAD WAS WASHED OUT FROM FLASH FLOODING OF BEAVER CREEK.
Aug 30, 9:07 AM CDTHEAVY RAIN 44 Wnw Ava, MOOVER 4 INCHES IN THE PAST 3 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WGUS53 KSGF 301246
FFWSGF
MOC067-153-213-225-229-301745-
/O.NEW.KSGF.FF.W.0095.150830T1246Z-150830T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 AM CDT SUN AUG 30 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WEBSTER COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHWESTERN WRIGHT COUNTY IN SOUTHWESTERN MISSOURI...
  EASTERN TANEY COUNTY IN SOUTHWESTERN MISSOURI...
  WESTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHWESTERN OZARK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 1245 PM CDT
    
* AT 742 AM CDT...CLUSTERS OF HEAVY RAIN PRODUCING THUNDERSTORMS 
  HAVE OR ARE PRODUCING EXCESSIVE RAINFALL IN PARTS OF THE WARNING 
  AREA. POTENTIALLY SERIOUS FLOODING HAS BEEN REPORTED ALONG BRUSHY 
  CREEK IN TANEY COUNTY. THIS INCLUDES AREAS ALONG STATE HIGHWAY 
  125.  ELSEWHERE FLOODING FROM AN EXCESS OF 2 TO 3 INCHES OF RAIN 
  WILL BE POSSIBLE. 

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  AVA...                            SEYMOUR...
  MANSFIELD...                      WASOLA...
  PROTEM...                         BROWNBRANCH...
  SQUIRES...                        RUETER...
  DOGWOOD...                        LONG RUN...
  GOODHOPE...                       THORNFIELD...
  ROME...                           BRADLEYVILLE...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE FF AT HUNTER CREEK EAST OF AVA...
ROUTE FF AT TURKEY CREEK EAST OF AVA...
ROUTE Y AT COWSKIN CREEK 3 MILES WEST OF AVA...
HIGHWAY 76 AT BEAVER CREEK SOUTHWEST OF BRADLEYVILLE...
AND ROUTE U AT BRYANT CREEK NORTHWEST OF BRUSHYKNOB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3681 9296 3681 9291 3692 9291 3716 9284
      3716 9243 3676 9258 3650 9280 3650 9317

$$

DSA
1 follow-up statement
896 
WGUS73 KSGF 301738
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT SUN AUG 30 2015

MOC067-153-213-225-229-301748-
/O.EXP.KSGF.FF.W.0095.000000T0000Z-150830T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MO-WRIGHT MO-TANEY MO-DOUGLAS MO-OZARK MO-
1238 PM CDT SUN AUG 30 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WEBSTER...SOUTHWESTERN
WRIGHT...EASTERN TANEY...WESTERN DOUGLAS AND NORTHWESTERN OZARK
COUNTIES WILL EXPIRE AT 1245 PM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3681 9296 3681 9291 3692 9291 3716 9284
      3716 9243 3676 9258 3650 9280 3650 9317

$$

GRIFFIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:53 AM CDT, 53 minutes earlier.

Area forecast discussion, Aug 30, 6:53 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 AM CDT SUN AUG 30 2015

.SHORT TERM...(Today and Tonight)

Isolated showers and thunderstorms persisted over the Ozarks
Region into the early morning hours. This activity was occurring in
response to the presence of an upper level weakness.

Additional thunderstorms are expected today as an upper level
shear axis remains in place across southern Missouri. As
temperatures warm into the 80s by mid day, most unstable capes
will exceed 2,000 j/kg. With the lack of deep shear, we don't
think there is much risk for severe storms.

The shear axis doesn't move much into tonight. Therefore there
should be a slight chance for some rain along or near this
feature. Most locations will remain dry today and tonight.
Overnight lows tonight will cool into the middle 60s.

.LONG TERM...(Monday through Saturday)

Next week is looking warmer and drier than previously thought.
While there are indications of an upper level weakness caught
underneath a mean ridge, this feature could be too weak to focus
much rain into the Ozarks. Therefore we are forecasting some very
conservative rain chances for several days.

Temperatures will warm as humidity increases this week with highs
in the upper 80s on an afternoon basis. Look for dew points to
persist in the middle to upper 60s. Therefore heat indices may try
to push the middle 90s on some of these afternoons.

Neither the GFS or the ECMWF indicate any significant weather
through the next several days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 0650 AM CDT SUN AUG 30 2015

For the KSGF/KJLN/KBBG tafs: Shallow dense fog over western MO
including KJLN will burn off fairly quickly. A small cluster of
thunderstorms will also affect the area near Branson/KBBG early
in the taf period. Otherwise expect VFR conditions. Some
additional isolated-scattered storms may develop toward mid/late
afternoon/2100z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...DSA
Hazardous weather outlook, Aug 30, 4:37 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CDT SUN AUG 30 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
437 AM CDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT A FEW AREAS
  TODAY AND TONIGHT.

  PATCHY DENSE FOG WILL OCCUR THIS MORNING OVER PORTIONS OF
  EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. VISIBILITIES
  COULD FALL TO AROUND ONE MILE IN SOME SPOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  HEAT INDICES COULD REACH THE MIDDLE 90S TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 30, 6:19 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 AM CDT SUN AUG 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     FLASH FLOOD      5 SSE BRADLEYVILLE      36.72N 92.88W
08/30/2015                   TANEY              MO   PUBLIC

            WATER OVER STATE HIGHWAY 125 AT BRUSHY CREEK

&&

RABERDING
Local storm report, Aug 30, 6:26 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT SUN AUG 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     HEAVY RAIN       3 N RUETER              36.65N 92.87W
08/30/2015  M3.34 INCH       TANEY              MO   PARK/FOREST SRVC

            FOREST SERVICE FIRE WEATHER OBSERVATION SITE IN EASTERN
            TANEY COUNTY SINCE 353 AM.

&&

DSA
Local storm report, Aug 30, 7:33 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CDT SUN AUG 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     FLASH FLOOD      4 S BRADLEYVILLE        36.73N 92.92W
08/30/2015                   TANEY              MO   LAW ENFORCEMENT

            HOME ON GRISHAM LN. BEING EVACUATED DUE TO RISING WATER
            ALONG BRUSHY CREEK.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:45 AM CDTFlash Flood WarningSGFOzark, Taney6 hr
Aug 30, 5:55 AM CDTFlash Flood WarningSGFDouglas5 hr
Aug 30, 8:07 AM CDTSpecial Weather StatementSGFWright38 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.